Sodium channel blockade with QRS widening after an escitalopram overdose.
INTRODUCTION: Escitalopram is rarely associated with prolongation of the QTc interval; however, there are no reported cases of QRS complex widening associated with escitalopram overdose. We report a case of a patient who presented with both QRS complex widening and QTc interval prolongation after an escitalopram overdose. CASE: A 16-year-old girl presented to the emergency department after ingestion of escitalopram, tramadol/acetaminophen, and hydrocodone/acetaminophen. Laboratory results were significant for 4-hour acetaminophen 21.1 μg/mL. Serum electrolytes including potassium, magnesium, and calcium were all normal. Initial electrocardiogram (ECG) revealed a widened QRS with an incomplete right bundle branch pattern. After administration of 100-mEq sodium bicarbonate, a repeat ECG revealed narrowing of the QRS complex and a prolonged QTc interval. Magnesium sulfate 2 g intravenous and sodium bicarbonate drip were initiated. A repeat ECG, 1 hour after the second, revealed normalization of the QRS complex and QTc interval. DISCUSSION: Prolongation of the QTc interval is an expected effect of escitalopram. Both escitalopram and citalopram are metabolized to the cardiotoxic metabolite S-didesmethylcitalopram and didesmethylcitalopram, respectively, which have been implicated in numerous cardiac abnormalities including widening of the QRS complex. Although never previously described with escitalopram, this mechanism provides a reasonable explanation for the QRS complex widening and incomplete right bundle branch block that occurred in our patient. CONCLUSIONS: Both QRS complex widening and QTc interval prolongation should be monitored in cases of escitalopram and citalopram overdoses.
Schreffler, SM; Marraffa, JM; Stork, CM; Mackey, J
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)